Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

January 1, 2017Holmes County, Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 1, 2017, 5:29 AM CST for Holmes County, Walton County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2017, 5:29 AM CST (11:29 UTC)
Expired
Jan 1, 2017, 6:15 AM CST
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 29 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS52 KTAE 011129
SVRTAE
FLC059-131-011215-
/O.NEW.KTAE.SV.W.0001.170101T1129Z-170101T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
529 AM CST SUN JAN 1 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southwestern Holmes County in the Panhandle of Florida...
  Central Walton County in the Panhandle of Florida...

* Until 615 AM CST

* At 529 AM CST, a severe thunderstorm was located near Eglin Air
  Force Base, or 12 miles west of De Funiak Springs, moving east at
  35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  De Funiak Springs, Eglin Air Force Base, Union, Ponce De Leon,
  Pleasant Hill, Piney Grove, Knox Hill, Alpine Heights, Mossy Head,
  Douglass Crossroad, Oakwood Hills, Pleasant Ridge, Center Ridge, De
  Funiak Spring Airport, Eucheeanna and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3062 8639 3074 8639 3088 8600 3077 8593
      3062 8595
TIME...MOT...LOC 1129Z 257DEG 30KT 3069 8633 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
2 follow-up statements
217 
WWUS52 KTAE 011142
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
542 AM CST SUN JAN 1 2017

FLC059-131-011215-
/O.CON.KTAE.SV.W.0001.000000T0000Z-170101T1215Z/
Holmes FL-Walton FL-
542 AM CST SUN JAN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR SOUTHWESTERN HOLMES AND CENTRAL WALTON COUNTIES...

At 542 AM CST, a severe thunderstorm was located near De Funiak
Springs, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Ponce De Leon,
Pleasant Hill, Piney Grove, Knox Hill, Alpine Heights, Douglass
Crossroad, Oakwood Hills, Pleasant Ridge, Center Ridge, De Funiak
Spring Airport, Eucheeanna and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3062 8628 3078 8628 3088 8600 3077 8593
      3062 8595
TIME...MOT...LOC 1142Z 257DEG 30KT 3071 8621 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
607 
WWUS52 KTAE 011154
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
554 AM CST SUN JAN 1 2017

FLC059-131-011215-
/O.CON.KTAE.SV.W.0001.000000T0000Z-170101T1215Z/
Holmes FL-Walton FL-
554 AM CST SUN JAN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CST
FOR SOUTHWESTERN HOLMES AND CENTRAL WALTON COUNTIES...

At 554 AM CST, a severe thunderstorm was located over De Funiak
Springs, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
De Funiak Springs, Union, Ponce De Leon, Douglass Crossroad, Pleasant
Hill, Pleasant Ridge, Piney Grove, Knox Hill, Center Ridge, De Funiak
Spring Airport, Eucheeanna and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3062 8617 3081 8620 3088 8600 3077 8593
      3062 8595
TIME...MOT...LOC 1154Z 257DEG 30KT 3073 8609 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:13 AM CST, 16 minutes earlier.

Area forecast discussion, Jan 1, 5:13 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
613 AM EST Sun Jan 1 2017

.AVIATION [Through 12Z Monday]...

Widespread showers will continue today mainly across SE AL and SW
GA and spreading into the FL panhandle counties. Predominate MVFR
to IFR expected with the moderate to heavy showers and VFR outside
of showers through this afternoon. IFR cigs will develop this
evening and overnight with all terminals forecasted at IFR or
below. Winds will remain from the southeast at 5-10 kts outside of
heavier convection.

&&

.PREV DISCUSSION [306 AM EST]...

.NEAR TERM [Through Today]...

Isentropic rainfall event developing across the southern United
States as a weak warm front is positioned across southern MS/AL into
the northern Gulf of Mexico, convergence on the west side of a
surface high pressure ridge and strengthening southwesterly low
level jet, and increasing upper level diffluence.

Models prog the warm front to move northeast through the CWA today.
This places the axis of heavy rainfall due to isentropic ascent
further north than previous forecasts. The precipitation chances
remain high but have lowered the amounts across SE AL/SW GA.
Contemplated a flash flood watch for areas along and west of Albany
to Panama City for today but decided not too based on this new model
guidance and flash flood guidance in those areas being 4-4.5 inches
in 6 hours (amounts through this afternoon generally on the order of
2-3 inches). Cape values are on the order of 500-800 J/kg this
afternoon so kept a mention of Tstorms going. Will keep an eye on
the hydrology in these areas for any training of heavier convection
beginning later this morning. East of this area, a gradual decrease
in rainfall amounts with eastern extent expected with little if any
rainfall across the immediate eastern Big Bend counties.

As the warm front moves through the area, dewpoints and temperatures
will be on the rise. High temperatures are expected to be around 10
degrees warmer versus Saturday with highs mainly in the 70s...approaching
80 degrees in the eastern Big Bend around Cross City.

.SHORT TERM [Tonight Through Tuesday]...

Elevated shower and isolated thunderstorm chances will continue
through Tuesday as deep layer moisture and large scale ascent will
remain in place across the region. The primary threat associated
with this system continues to be heavy rainfall, as model guidance
continues to indicate PWATs ranging from 1.50" to 1.80" across the
region late Sunday, generally 2 to 2.5 standard deviations above
normal for early January. Wind profiles continue to look mostly
unidirectional with height Sunday into Monday, nearly parallel to
the advancing frontal boundary, indicating the potential for cell
training to occur over a particular area. As a result, there is
concern for localized flash flooding, especially in areas where
training occurs. The Weather Prediction Center continues to have
portions of the region highlighted in a slight risk for excessive
rainfall Sunday into Monday. Exact timing, location, and rainfall
totals of this event will be highlighted in the hydrology section.

The secondary threat associated with this system will be the threat
of severe weather Sunday and Monday. The Storm Prediction center has
western portions of the forecast area (FL Panhandle and SE AL)
outlooked in a slight risk area for Monday and a marginal risk area
for Tuesday. Large scale ascent will increase on Monday, as a mid-
level shortwave trough strengthens as it swings across the Lower
Mississippi Valley. Model guidance is much more in tune tonight in
indicating significant cyclogenesis at the surface accompanying the
mid-level shortwave. Substantial moisture will already be in place,
CAPE on the order of 750-1500 J/KG, and significant speed and
directional shear (30-40kt LLJ, 40-50kt at mid-levels) to support
all modes of severe weather Monday and especially Monday night.

A cold front will move across the region Tuesday, clearing moisture
and associated shower chances from west to east. Temperatures
through the period will remain well above seasonal averages, with
highs in the mid to upper 70s and lows in the low to mid 60s.

.LONG TERM [Tuesday Night Through Sunday]...

The long term period will feature fast quasi-stationary flow
transitioning to deep layer broad troughing by the end of the week
and weekend. Rain chances will generally be on the low end, though
not non-existent. Temperatures will consistently cool to near
seasonal averages through the weekend as a potent shortwave trough
rotating around the Hudson Bay low slowly traverses the eastern
Great Lakes, leaving much of the eastern U.S. in a stagnant trough
pattern.

.MARINE...

Cautionary level winds are expected to persist through the morning
hours before decreasing to 10 to 15 knots this afternoon.
Elevated seas will persist through this afternoon, especially across
the western marine zones, where 3 to 5 foot waves will be common,
with isolated waves to 6 feet. Minor swells can be expected in these
areas as well. Showers and isolated thunderstorms are expected to
increase in coverage this afternoon and especially into tonight and
tomorrow. Unsettled weather will persist through Tuesday before
clearing, with a chance of strong to severe thunderstorms Monday
afternoon and Monday night across coastal waters.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days with
RH values remaining above critical levels.

.HYDROLOGY...

Widespread heavy rain is expected to move into the region this
morning and last through Sunday night, with more scattered chances
on Monday and Tuesday. Expect the heaviest rain to fall along and
west of a line from Albany through Panama City. Widespread average
amounts will range from 2-4 inches, with isolated amounts between
6-8" (especially across southeast Alabama and the western
panhandle of Florida). While isolated flash flooding is not out of
the question, especially in areas of training cells, it is more
likely that these amounts will fall over a long enough period of
time to preclude such a threat. Though expect standing water in
low-lying areas and possibly water over some of the typically
flooded roadways. There is also the possibility of minor (or
possibly moderate) river flooding along the Choctawhatchee, Shoal,
and Pea rivers depending on where the axis of heaviest rain falls.
Interests along these rivers should pay close attention to the
forecast over the next 12 to 24 hours. The cold front will clear
the region on Tuesday, with little to no rain expected through the
end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  65  76  64  78 /  50  60  40  50  40
Panama City   73  65  76  65  74 /  70  70  60  60  30
Dothan        72  63  74  62  74 /  90  80  70  70  30
Albany        70  63  75  63  75 /  80  80  40  60  40
Valdosta      74  63  78  65  78 /  20  40  30  50  40
Cross City    80  61  80  65  77 /  10  10  20  40  40
Apalachicola  72  65  75  66  74 /  50  50  40  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Scholl
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Scholl
MARINE...Pullin
FIRE WEATHER...Scholl
HYDROLOGY...DVD/Pullin

In the hours before

Special weather statement, Jan 1, 4:57 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
457 AM CST SUN JAN 1 2017

FLZ007>009-011200-
Central Walton FL-Holmes FL-North Walton FL-
457 AM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOLMES AND NORTHEASTERN
WALTON COUNTIES UNTIL 600 AM CST...

At 456 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Crestview, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton,
Ponce De Leon, Westville, Royals Crossroads, Barker Store, Baker
Settlement, Hickory Hill, Pleasant Hill, Piney Grove, New Hope,
Prosperity, Knox Hill, Gritney, Pond Creek, Lakewood and Arrant
Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3099 8583 3072 8583 3068 8587
      3066 8587 3063 8592 3059 8591 3058 8589
      3054 8639
TIME...MOT...LOC 1056Z 259DEG 37KT 3073 8651

30-PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 4:57 AM CSTSpecial Weather StatementTAEWalton63 min
Jan 1, 8:12 AM CSTAreal Flood AdvisoryTAEHolmes, Walton2 hr
Jan 1, 9:09 AM CSTRiver Flood WarningTAEWalton3 days
Jan 1, 9:40 AM CSTRiver Flood WarningTAEHolmes, Washington10 days
Jan 1, 9:40 AM CSTRiver Flood WarningTAEWalton, Washington13 days
Jan 1, 10:14 AM CSTAreal Flood AdvisoryTAEHolmes, Walton2 hr
Jan 1, 10:32 AM CSTRip Current StatementTAEWalton12 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.